Turn on thread page Beta

St Johns Wort, 5-HTP, Vitamin B complex/B12 watch

    • #1
    • Thread Starter
    #1

    I'm currently on citalopram, was on a dosage of 20mg for about 5 months and for the past 3 months I've been on 10mg a day. I made this change myself. I'm thinking about coming off citalopram altogether, something I'll be discussing with my GP at a review coming up. I suppose what worries me is coming off, I just feel I'm perhaps chemically depressed. I really struggled during the darker months and it was then that I was prescribed this medication, besides getting really down over a phobia I have - something I'm managing much better since.

    I researched and bought all the above (mentioned in thread title) but didn't really 'give them a go' before deciding enough was enough, I need to visit the doctor about my persistently low mood - this was sometime in November of last year.

    There's a book dedicated entirely to St Johns Wort and I couldn't help but come away from reading it, feeling it's probably not going to do a great amount for me. Are any of you using 5-HTP and Vitamin B/B12? If so, have you noticed any significant changes to your mood?

    I know exercise helps mood and I was (and continue to) regularly doing exercise throughout the darker months and my mood was still ****. I got addicted to exercise as it was the only thing that helped temporarily lift my mood.

    meh, complex biology :rolleyes: Forgive me for my incoherent ramblings...
    Offline

    16
    ReputationRep:
    Ive heard st johns is effective, but it can mess about with other medication, so be careful there. As for vitamin supplements in general..waste of time IMO, nothing you can get from having a balanced diet.

    I think I suffer from SAD, and was also on citalopram from november-april, due to other issues in my life, but looking back i do get a lot more 'down' from december-march. This year i've decided to invest in a light, which is a natural way of beating SAD

    This is a good website: http://www.lumie.com/shop/treatments/treating-sad

    They ARE a lot of money, but IMO totally worth it, ive seen good evidence for this treatment, so im currently putting aside £50 a month so i can invest in one in october lol
    • #1
    • Thread Starter
    #1

    OP here. I bought a light box 4 years ago and it's still going strong. I used it alot throughout the darker months but I felt I no longer needed it once the Spring arrived and there were more daylight hours. My family know of one person who is prescribed anti-depressants just for the winter months because he really suffers from SAD.

    I know about drug interactions with St Johns Wort and I haven't used it at all since being on Citalopram. I think the same might apply to 5-HTP although I may be mistaken on this.
    Offline

    0
    ReputationRep:
    I take 5-HTP and find it a godsend, I recommend it giving it a try at least. I used to suffer mood crashes daily (depressive spirals) but I've havent had these lapses since I started taking it 3 months ago

    Do make sure you are off citalopram first though as I'm sure they wont mix
    Offline

    0
    ReputationRep:
    I have just started taking 5 HTP to help with headaches and anxiety and generally feeling low. I was wondering if anyone knows if it is safe to take 5HTP while on the contraceptive pill?
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: August 11, 2009
Poll
Who is most responsible for your success at university

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.